Vermont, 2021

Winter Storm and Winter Weather in Vermont, January 2, 2021

January 2, 2021 · NWS BTV · 12 events in 12 counties and zones

A weak to moderate upper level and surface storm system moved across the northeast, including New England late on New Year's into January 2nd. Snowfall was a general 4 to 8 inches across northern VT with the higher amounts across the counties bordering with Canada.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A weak to moderate upper level and surface storm system moved across the northeast, including New England late on New Year's into January 2nd. Snowfall was a general 4 to 8 inches across northern VT with the higher amounts across the counties bordering with Canada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 1, 9:59 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, Jan 1, 9:59 PM EST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Burlington VT
959 PM EST Fri Jan 1 2021

.SYNOPSIS...
A low pressure system and a warm front will move into the area
late tonight. Expect snow to develop and mix with some sleet,
freezing rain, and rain before changing back over to snow by
Saturday afternoon. A Winter Storm Warning is in effect for
snow totals of 4 to 8 inches across portions of northeast New
York and northeast Vermont. Meanwhile, a Winter Weather
Advisory remains in effect for the rest of the forecast area for
snow totals of 2 to 6 inches and light ice accumulation. Snow
covered and slippery roads will make travel difficult late
Friday night into Saturday. Dry for much of Sunday, then
additional chances for precipitation through the first half of
the next week.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
As of 959 PM EST Friday...Light snow, with ice pellets
occasionally mixed in, has reached southern Vermont and southern
portions of the Saint Lawrence Valley and northern Adirondacks
as of 10 PM. This is roughly on track with our forecast onset
timing, which is tricky since precipitation continues to fall
into a dry layer near the ground with a fairly slow saturation
process occurring. Model guidance suggests it takes about an
hour or two after the first snowflakes fall for the column to
fully saturate, allowing steady snow to begin. Snowfall rates
this evening will be light given expected high density snow and
intensity of only up to 0.05" per hour of liquid. However,
briefly heavier bursts of snow will occur.

With this update, we made minor changes to the snow and ice
forecast in the 1 AM to 7 AM time frame. Consensus of newest
data, along with low-level water vapor imagery and radar across
western New York, suggests this period will find a lull in
precipitation, especially in the southern half of the region.
Therefore, coverage of light freezing rain was increased farther
north, especially into much of the Adirondacks and into Addison
County, and freezing rain accretion was increased to up to 0.1"
in portions of southern Windsor and southern Rutland counties.
Otherwise, the bulk of the snowfall with this event should come
between 5 and 9 AM, and with the mixed precipitation looking a
little more widespread, some areas within the advisory may
underachieve on snow amounts.

Previous Discussion...The calm before the storm continues this
evening. We are still expecting a storm to bring snow and a
wintry mix of precipitation late tonight through mid-day
Saturday. A Winter Storm Warning is in effect from 9 PM tonight
through 5 PM Saturday for portions of northeast New York and
northeast Vermont where snow totals will be 4 to 8 inches.
Meanwhile, a Winter Weather Advisory remains in effect for the
same time period for the rest of the forecast area where there
will be 2 to 6 inches of snow and periods of mixed precipitation
early Saturday morning.

Slight changes have been made to the forecast for tonight's storm.
First, trends in both radar observations and high-res models have
indicated a slightly earlier onset time. Snow is now expected to
begin between 7 PM and 8 PM across the Adirondacks and southern
Vermont, overspreading the entire region by midnight. This initial
onset of snow will be initiated by a warm front as it lifts through
the North Country. Model guidance has remained consistent regarding
the subsequent mid-level warm nose that develops, which will produce
mixed precipitation across portions of the Adirondacks and central
and southern Vermont. However, thermal profiles are so close to the
zero C isotherm throughout a relatively deep layer that
precipitation type will likely be variable and often mixed. This
will mainly be during the early morning hours on Saturday between 2
AM and 9 AM. Still, the forecast continues to favor sleet or a mix
of sleet/snow across portions of the northern Adirondacks and north-
central Vermont. Meanwhile, a combination of sleet, freezing rain,
and rain is expected across portions of the southern Adirondacks and
south-central Vermont where the warm nose will be more pronounced.
Total ice accumulation remains largely unchanged, with totals of a
light glaze up to a localized tenth of an inch.

The second change in the forecast concerns snow totals, mainly along
the Canadian border and across the Northeast Kingdom. Snow totals
are now expected in the 4 to 8 inch range across this area, the bulk
of which will fall between 7 AM and 1 PM on Saturday. Localized
accumulations up to 10 inches are possible across the northern
Green Mountains. During this time, a band of heavier snow is
possible, producing rates up to 1 inch/hour for a brief period
of time. This is attributed to enhanced meteorological forcing
paired with higher snow ratios as colder, drier air pushes in
from the northwest. By late Saturday afternoon, all
precipitation will transition to either snow or rain before
coming to an end Saturday evening.

Overall, the biggest impact will be slick travel conditions
throughout the day Saturday. In addition, there could be some
isolated power outages along the Canadian border, especially during
the morning/early afternoon on Saturday.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 410 PM EST Friday...The daylight hours on Sunday will remain
quiet and dry as we see surface high pressure over the region slide
off to the northeast while a weak frontal boundary approaches from
the southwest. As we head into the late afternoon and evening hours,
snowfall is expected to move into northern New York and southern
Vermont. This timing is about 12 hours slower than previously
thought as the high pressure is expected to be slower to exit the
region with drier air overhead initially stunting precipitation from
reaching the surface. This weak boundary will continue to move
through the region overnight into Monday morning with periods of
light snow continuing across the North Country. Snowfall amounts
look marginal with most places seeing an inch or less but higher
amounts across the mountainous terrain will be possible.

All eyes will turn to a developing coastal low pressure system south
of Cape Cod monday morning and how this system will evolve and track
throughout the day on Monday. There remains significant model spread
in the expected low track which will have significant implications
on snowfall totals across Vermont. If you take the mean of the
global deterministic models, the compact coastal low could bring
some enhanced snowfall to portions of southern and eastern Vermont
while leaving much of the region. There could easily be an eastern
or western jog in the track over the next couple of forecast cycles
but the potential for decent snow accumulations is there although
not looking overly promising at this time.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 410 PM EST Friday...An upper level low is expected to be cut
off from the mean flow on Tuesday and the first part of Wednesday
which will help moist Atlantic air to wrap around the low and into
Vermont. The combination of increasing moisture and broad cyclonic
flow aloft should be enough to spark scattered snow showers through
much of Tuesday and part of Wednesday. Once a kicker shortwave comes
through Wednesday afternoon, we should finally see the upper level
low shift eastward and snowfall steadily taper off across the
region. The second half of the upcoming week looks relatively quiet
as we see high pressure build back into the region. Temperatures
overall through this time frame will continue to trend above normal
with highs and lows expected to be several degrees above
climatological normals. Temperatures may trend closer to normal
values by late next week but no appreciable change in air mass is on
the horizon at this time.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
Through 00z Sunday...Quickly changing flight categories
anticipated this evening as initial band of light snow
overspreads our taf sites. Expect vfr to rapidly change to ifr
vis and mvfr cigs as snow develops btwn 01-03z acrs our fa.
Initial band will remain stationary from MSS to PBG, where ifr
vis in 1 to 2sm in -sn should prevail most of the night.
However, a well defined dry slot and sharp back edge will move
into rut/mpv and slk with vis increasing into the 3-5sm range
btwn 04-06z. As this occurs precip type will become a wintry mix
with some light icing likely at slk/rut overnight into early
Saturday morning. Still expecting a period of moderate to heavy
snowfall with vis btwn 1/4 and 1/2sm between 09z-15z on
Saturday from mss to slk to pbg to btv, with lighter and better
vis at mpv/rut. Conditions quickly improve after 16z with
vis/cigs trending toward mvfr/vfr, except lingering ifr cigs at
slk. Areas of low level wind shear turbulence expected at times
overnight too.

Outlook...

Saturday Night: VFR. NO SIG WX.
Sunday: VFR. Slight chance SN.
Sunday Night: Mainly VFR, with areas MVFR possible. Chance SN.
Monday: Mainly MVFR, with local IFR possible. Chance SN.
Monday Night: Mainly IFR, with areas MVFR possible. Chance SHSN.
Tuesday: Mainly MVFR, with areas IFR possible. Chance SHSN.
Tuesday Night: Mainly IFR, with areas MVFR possible. Chance SHSN.
Wednesday: Mainly MVFR, with areas IFR possible. Slight chance
SHSN.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Storm Warning until 5 PM EST Saturday for VTZ003-004-
     006-007-016.
     Winter Weather Advisory until 5 PM EST Saturday for VTZ001-002-
     005-008>012-017>019.
NY...Winter Storm Warning until 5 PM EST Saturday for NYZ028-031.
     Winter Weather Advisory until 5 PM EST Saturday for NYZ026-027-
     029-030-034-035-087.

&&

SYNOPSIS...Haynes
NEAR TERM...Hammond/Kutikoff
SHORT TERM...Clay
LONG TERM...Clay
AVIATION...Taber
Hazardous weather outlook, Jan 1, 7:21 PM EST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
721 PM EST Fri Jan 1 2021

NYZ028-031-VTZ003-004-006-007-016-030030-
Eastern Clinton-Western Clinton-Orleans-Essex-Lamoille-Caledonia-
Eastern Franklin-
721 PM EST Fri Jan 1 2021

...WINTER STORM WARNING IN EFFECT UNTIL 5 PM EST SATURDAY...

This Hazardous Weather Outlook is for northern New York, northeast
Vermont and northwest Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Burlington Vermont.

NYZ026-027-029-030-034-035-087-VTZ001-002-005-008>010-017-018-030030-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Western Essex-Eastern Essex-
Southwestern St. Lawrence-Grand Isle-Western Franklin-
Western Chittenden-Washington-Western Addison-Orange-
Eastern Chittenden-Eastern Addison-
721 PM EST Fri Jan 1 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM EST SATURDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont and northwest Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Burlington Vermont.

VTZ011-012-019-030030-
Western Rutland-Windsor-Eastern Rutland-
721 PM EST Fri Jan 1 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM EST SATURDAY...

This Hazardous Weather Outlook is for southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Burlington Vermont.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather, 4 winter storm. Local standard time, as filed.

Winter Storm, Eastern Franklin

When
January 2, 12:00 AM EST to 11:00 AM EST
Where
Eastern Franklin forecast zone
Reported by
CoCoRaHS
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Snowfall reports of 4 to 8 inches were common.

Winter Weather, Eastern Addison

When
January 2, 12:00 AM EST to 10:00 AM EST
Where
Eastern Addison forecast zone
Reported by
CoCoRaHS
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Snowfall reports of 3 to 6 inches were common.

Winter Weather, Eastern Chittenden

When
January 2, 12:00 AM EST to 10:00 AM EST
Where
Eastern Chittenden forecast zone
Reported by
CoCoRaHS
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Snowfall reports of 3 to 6 inches were common.

Winter Weather, Grand Isle

When
January 2, 12:00 AM EST to 10:00 AM EST
Where
Grand Isle forecast zone
Reported by
CoCoRaHS
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Snowfall reports of 3 to 6 inches were common.

Winter Weather, Lamoille

When
January 2, 12:00 AM EST to 10:00 AM EST
Where
Lamoille forecast zone
Reported by
CoCoRaHS
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Snowfall reports of 3 to 6 inches were common.

Winter Weather, Orange

When
January 2, 12:00 AM EST to 10:00 AM EST
Where
Orange forecast zone
Reported by
CoCoRaHS
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Snowfall reports of 3 to 6 inches were common.

Winter Weather, Washington

When
January 2, 12:00 AM EST to 10:00 AM EST
Where
Washington forecast zone
Reported by
CoCoRaHS
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Snowfall reports of 3 to 6 inches were common.

Winter Weather, Western Chittenden

When
January 2, 12:00 AM EST to 10:00 AM EST
Where
Western Chittenden forecast zone
Reported by
CoCoRaHS
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Snowfall reports of 3 to 6 inches were common.

Winter Weather, Western Franklin

When
January 2, 12:00 AM EST to 10:00 AM EST
Where
Western Franklin forecast zone
Reported by
CoCoRaHS
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Snowfall reports of 3 to 6 inches were common.

Winter Storm, Caledonia

When
January 2, 1:00 AM EST to 11:00 AM EST
Where
Caledonia forecast zone
Reported by
CoCoRaHS
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Snowfall reports of 4 to 8 inches were common.

Winter Storm, Essex

When
January 2, 1:00 AM EST to 11:00 AM EST
Where
Essex forecast zone
Reported by
CoCoRaHS
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Snowfall reports of 4 to 8 inches were common.

Winter Storm, Orleans

When
January 2, 1:00 AM EST to 11:00 AM EST
Where
Orleans forecast zone
Reported by
CoCoRaHS
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Snowfall reports of 4 to 8 inches were common.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2021Every state in 2021This day in weather historyWarnings in Vermont, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927939, 927940, 927941, 927942, 927943, 927944, 927945, 927946, 927947, 927936, 927937, 927938.